Alert archive / Puerto Rico / Special Weather Statements in 2018

Special Weather Statement, NWS JSJ

September 4, 2018

NWS JSJ issued this special weather statement at Sep 4, 2018, 12:21 PM CDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 12:21 PM CDT (17:21 UTC)
Expired
Sep 4, 2018, 1:00 PM CDT
In force
39 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 101 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

883 
WWCA82 TJSJ 041721
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
121 PM AST TUE SEP 4 2018

PRZ008>010-041800-
Northwest-Mayaguez and Vicinity-Western Interior-
121 PM AST TUE SEP 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...ANASCO...
LARES...CAMUY...SAN SEBASTIAN...ISABELA...MOCA AND QUEBRADILLAS
MUNICIPALITIES...

At 120 PM AST, strong thunderstorms were clustered over San
Sebastian. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
San Sebastian, Anasco, Isabela, Quebradillas, Hato Arriba, Juncal,
Mora, Cacao and Espino.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1849 6698 1849 6697 1838 6684 1822 6695
      1828 6715 1851 6701
TIME...MOT...LOC 1720Z 120DEG 2KT 1834 6697 

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Sep 4, 10:35 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 4, 10:35 AM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1135 AM AST Tue Sep 4 2018

.UPDATE...The 04/12Z sounding came out slightly wetter than
forecast and also demonstrated a better lifted index than expected
coming in at minus 7. Upper level divergence is very limited today
so the minus 9 lifted index forecast by the GFS will not likely
produce convection that borders on severe, but some areas will
likely see urban and small stream flooding. Also moisture lingers
this evening, so showers may continue past 6 PM AST in interior
Puerto Rico. Otherwise few changes made to the forecast. An upper
level jet at 200 mb from the SW-WSW will pass over the area around
05/06Z as it translates to the northwest as upper level high
pressure encroaches from the southeast.

Weak perturbances will pass through Puerto Rico and the U.S.
Virgin Islands Thursday, Saturday and Monday night, the latter
will be from the distant passage of Tropical cyclone Florence.

&&

.AVIATION...Brief MVFR continues to be likely across TJMZ/TJBQ in
SHRA/TSRA til 04/22Z and SHRA to persist a few hours after that.
Mtn obscurations. ESE 8-18 kt flow will be influenced by sea
breezes. Aft 05/00Z flow to be less than 12 kt. Maximum winds WSW
50-55 kt btwn FL390-470.

&&

.MARINE...As in discussion below. Seas up to 7 feet are not
looking as certain but seas approach 7 feet in the Atlantic waters
on Friday in current forecasts.

&&

.PREV DISCUSSION... /issued 509 AM AST Tue Sep 4 2018/

SYNOPSIS...
A TUTT low northeast of the region will interact with patches of
low level moisture to result in shower and thunderstorms across
the islands from time to time. The strongest activity is expected
across the interior and northwest quadrant of Puerto Rico during
the afternoon hours. This TUTT will increase instability across
the region through at least Wednesday. Then, a mid-upper level
high pressure ridge will build over the region by the end of the
workweek.

SHORT TERM...Today through Thursday...

Upper level trough northeast of the region will retrogress
southwestward over the next day or so. As it relocates near Bahamas,
a weak surface trough will move across the forecast area. This
surface trough will bring additional showers tonight into Wednesday
morning. Meanwhile, still expecting diurnal convection to form over
northwest and west interior this afternoon.

A mid-upper level ridge will expand westward over the Eastern
Caribbean on Wednesday. As a result...environmental conditions will
become less favorable for organized convection as trade wind cap
intensifies due to upper level subsidence and low moisture content.
Then, a band of low level moisture embedded in the trade winds is
forecast to reach the area on Thursday, enhancing somewhat the
shower activity across the local islands. The increased in moisture
content will trigger a few rounds of scattered showers especially
over the Cordillera Central and western Puerto Rico.

LONG TERM...Friday through Wednesday...

A high pressure ridge aloft will build across the eastern
Caribbean by Friday and hold through early next week. At low
levels, a drier air mass with patches of moisture will result in a
seasonal weather pattern with overnight and early passing showers
across the windward sections of Puerto Rico and the U.S. Virgin
Islands, followed by afternoon convection across the interior and
west portion of Puerto Rico as well as downwind from the U.S.
Virgin Islands each day.

Model guidance are suggesting a TUTT-low amplifying over the NE-
Caribbean inducing several surface trough between Monday and
Tuesday. The weather pattern for mid-week will be highly
influenced by the evolution of two systems; 1) Tropical Cyclone
Florence, which is forecast to move well north of the local area
into the western Atlantic Ocean, and by 2) a tropical wave located
a few hundred miles south-southeast of Cabo Verde Islands. The
tropical wave is being monitored by the National Hurricane Center
and the Local Forecast Office as it could become a tropical
cyclone later this week. Refer to the Tropical Weather Outlook
(TWOAT) for additional details.

Based on the current track of Florence, long period northeast
swell could impact the north and east coast of Puerto Rico and the
U.S. Virgin Islands by the end of the work-week.

AVIATION...VFR conds expected across most of the TAF sites, except
TJMZ and TJBQ where MVFR conds are possible at times between 17Z-
21Z. ESE winds of 15-20 kts below FL200.

MARINE...
Seas will range from 2 to 5 feet over the next several days with
easterly winds of 10 to 15 kts with high gusts. Showers and
isolated thunderstorms are possible during the afternoon across
the western coastal waters of Puerto Rico. The risk of rip
currents is low except for Cramer Park at St Croix where the risk
is moderate.

Based on the current track of Florence, a long period northeast
swell is expected to move across the local Atlantic Waters and
reach the local waters by the end of the work-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  89  79 /  30  30  20  30
STT  89  80  90  79 /  30  30  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....WS
Hazardous weather outlook, Sep 4, 4:56 AM CDT, 7 hours 25 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
539 AM AST martes 4 de septiembre de 2018

AMZ710>745-PRZ001>013-050945-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
539 AM AST martes 4 de septiembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Hay una probabilidad de tronadas con lluvia fuerte
y vientos en rafaga breves esta tarde a traves de sectores del
noroeste de Puerto Rico esta tarde.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos a traves de sectores del noroeste de Puerto
Rico.

.Calor...Indices de calor de 102 a 107 grados son posibles en partes
del area metropolitana de San Juan y el oeste de Puerto Rico.

.Dias dos a siete...miercoles a lunes

Se pronostica que una banda de humedad en los niveles bajos
arrastrada por los vientos alisios alcancen el area el jueves,
aumentando algo la actividad de aguaceros a traves de las islas
locales. Este aumento en contenido de humedad provocara un par de
rondas de agauceros dispersos, especialmente sobre la Cordillera
Central y el oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-050945-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
539 AM AST martes 4 de septiembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Corrientes marinas...Hay un riesgo moderado de corrientes marinas
para las playas a lo largo de la costa este de Santa Cruz.

.Dias dos a siete...lunes a miercoles

Se pronostica que una banda de humedad en los niveles bajos
arrastrada por los vientos alisios alcancen el area el jueves,
aumentando algo la actividad de aguaceros a traves de las islas
locales.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Sep 4, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
121 PM AST TUE SEP 4 2018

PRZ008>010-041800-
Northwest-Mayaguez and Vicinity-Western Interior-
121 PM AST TUE SEP 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...ANASCO...
LARES...CAMUY...SAN SEBASTIAN...ISABELA...MOCA AND QUEBRADILLAS
MUNICIPALITIES...

At 120 PM AST, strong thunderstorms were clustered over San
Sebastian. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
San Sebastian, Anasco, Isabela, Quebradillas, Hato Arriba, Juncal,
Mora, Cacao and Espino.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1849 6698 1849 6697 1838 6684 1822 6695
      1828 6715 1851 6701
TIME...MOT...LOC 1720Z 120DEG 2KT 1834 6697

TW

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:08 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 4, 2:11 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Special Weather Statements in Puerto Rico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.